Hail, Platte
- When
- March 30, 3:30 PM CST
- Where
- Platte County, 1.47 mi NNW of St Bernard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.740, -97.640
Isolated thunderstorms developed northwest of Columbus as an upper level disturbance tracked across Nebraska. The storms developed as surface temperatures climbed to around 80 degrees in a convergent area in northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed northwest of Columbus as an upper level disturbance tracked across Nebraska. The storms developed as surface temperatures climbed to around 80 degrees in a convergent area in northeast Nebraska. A few of the storms dropped quarter-size hail. The activity quickly dissipated after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 2:14 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 314 PM CDT FRI MAR 30 2012 .SHORT TERM...TONIGHT THROUGH MONDAY. SEVERAL PERIODS OF ISOLD/SMALL POP CONVECTION CHANCES DOT SHORT TERM FORECAST LANDSCAPE OTHERWISE TEMPERATURES ARE THE PRIMARY CONCERN. FIRST SMALL PRECIP CHANCE IS EARLY THIS EVENING AS UPPER SHORT WAVE ENERGY PUSHING TOWARD MO RIVER PER AFTERNOON STLT IMAGERY FOCUSES ON CONVERGENT BOUNDARY WHICH AT 19Z STRETCHED FROM YKN- TQE-OMA WITH SECOND CONVERGENT AREA APPROACHING LNK AND OLU. SELECTIVE MODELS...I.E. HRRR+4KM WRF HAVE GENERATED SMALL QPF CLUSTER WHICH PUSHES INTO SWRN IA BEFORE WEAKENING FAIRLY QUICKLY WITH LOSS OF HEATING. MEANWHILE RUC KEPT MID LAYER PRETTY DRY/WELL MIXED CAP AND GFS NOT OVERLY SUPPORTIVE EITHER. WILL EXTEND SMALL POPS ERN ZONES EARLY THIS EVENING...HOWEVER...DUE TO CONVERGENT CU AND OCNL WEAK CELLS THAT HAD CONTD TO DEVELOP ON RADAR IN 19-20Z PERIOD. OTHERWISE FLAT UPPER RIDGING SPREADING ACROSS PLAINS ON SATURDAY WILL BRING EVEN WARMER READINGS TO AREA WITH NEAR RECORD HIGHS LIKELY AT OFK/OMA AND LNK. DID NOT INCLUDE LATE AFTERNOON POPS AT THIS TIME NEAR H85 THERMAL AXIS NEAR OR N OF OMA AND POINTS EWD...BUT CONVECTIVE TEMPERATURES COULD BE REACHED PER NAM FORECAST SOUNDINGS. AREA WILL HAVE TO BE MONITORED...BUT LEFT OUT DUE TO AREA APPEARS WILL EXTEND IN GENERAL UPPER RIDGE AREA. UPPER RIDGE AMPS/SHIFTS EAST A LITTLE SUNDAY SPREADING EVEN WARMER H85 TEMPS OVER AREA. RECORD HIGHS AGAIN APPROACHED MANY LOCATIONS AS IT APPEARS MOST HIGHS SHOULD BE A FEW DEGREES WARMER THAN THOSE EXPECTED ON SATURDAY. LEFT IN SMALL POPS WITH FRONT ON MONDAY ALTHOUGH THERE WAS LITTLE UPPER SUPPORT WITH FRONT PUSHING INTO NEGATIVELY TILTED UPPER RIDGE AS ENERGY SPLITS. HOWEVER...WITH VERY WARM TEMPERATURES AHEAD OF THIS STRONGER COLD FRONT...AND DELAYED TIMING A BIT...DID BOOST MAX TEMPS A CATEGORY OR SO SERN 1/2-2/3RDS OF THE AREA. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY. FOCUS TURNS TO HOW FAR NORTH UPPER LOW WILL DRIFT FOR POSSIBLE PRECIP CHANCES...IF IT LIFTS FAR ENOUGH N...OR FOR POTENTIAL FROST/ISOLD FREEZING TEMPERATURES IF PATTERN DEVELOPS INTO A STALLED REX-LIKE BLOCK WITH UPPER LOW FARTHER SOUTH. ALTHOUGH LOWERED A FEW LOW TEMPERATURES INTO UPPER 30S-40ISH WED AM DID NOT STRAY TOO FAR FROM MODEL BLEND WITH OTHER LOW TEMPS AS TOO MANY UNCERTAINTIES PERSIST. DID ALSO LOWER MAX TEMPS A LITTLE IN WED- THU PERIOD AND SPREAD POPS A LITTLE FARTHER NW MON NIGHT INTO TUE. HOWEVER...ENTIRE PERIOD WILL LIKELY SEE CHANGES...AND AT LEAST MODERATE ONES...AS CONFIDENCE WAS LOW WITH HOW PATTERN WILL DEVELOP. && .AVIATION... 18Z TAFS FOR KOMA...KLNK AND KOFK. VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD. A MID LEVEL SHORTWAVE IS MOVING THROUGH EASTERN NEBRASKA THIS AFTERNOON. THIS COULD SPARK A FEW THUNDERSTORMS...MAINLY BEFORE 7 PM. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1201 PM CDT FRI MAR 30 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-310715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1201 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON NORTH OF THE PLATTE RIVER IN NEBRASKA AND AREAS ALONG THE MISSOURI RIVER IN IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AS A COLD FRONT MOVES THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA. HOWEVER THE RISK OF SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. PEARSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 402 PM CDT FRI MAR 30 2012 NEZ031>033-042-043-302145- STANTON NE-COLFAX NE-MADISON NE-CUMING NE-PLATTE NE- 402 PM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON...COLFAX... SOUTHEASTERN MADISON...SOUTHWESTERN CUMING AND PLATTE COUNTIES UNTIL 445 PM CDT... AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINDSAY...OR 20 MILES SOUTHWEST OF NORFOLK...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADISON...CLARKSON...LEIGH...CRESTON...HUMPHREY AND CORNLEA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4187 9765 4184 9699 4150 9708 4169 9767 TIME...MOT...LOC 2058Z 275DEG 34KT 4178 9762 PEARSON
The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter-size hail was reported in the Humphrey area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363535, 363536.